Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 13, 2005, 7:48 PM EST for Surry County, Wilkes County, North Carolina. It was in force for 69 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 13, 2005, 7:48 PM EST (00:48 UTC)
- Expired
- Mar 23, 2005, 4:17 PM EST
- In force
- 69 days
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Surry County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 140048
SVRRNK
NCC171-140115-
/X.NEW.KRNK.SV.W.0001.050114T0048Z-050114T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EST THU JAN 13 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 815 PM EST
* AT 742 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR STATE RD...OR ABOUT 3 MILES
NORTHWEST OF ELKIN...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
MOUNTAIN PARK...
DOBSON...
BOTTOM...
PINE RIDGE...
MOUNT AIRY...
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3632 8086 3636 8089 3638 8093 3640 8093
3655 8082 3655 8052 3655 8052 3628 8075
3625 8078 3623 8087
$$
PEM3 follow-up statements
000 WUUS51 KRNK 232052 SVRRNK NCC193-232115- /O.NEW.KRNK.SV.W.0001.050323T2051Z-050323T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 351 PM EST WED MAR 23 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 415 PM EST * AT 349 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES EAST OF WILKES COUNTY AIRPORT...OR ABOUT 6 MILES NORTHEAST OF NORTH WILKESBORO...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... WILKES COUNTY AIRPORT... ROARING RIVER... RONDA... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3630 8119 3613 8114 3612 8089 3636 8096 $$ WP
000 WWUS51 KRNK 232059 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 359 PM EST WED MAR 23 2005 NCC193-232115- /O.CON.KRNK.SV.W.0001.000000T0000Z-050323T2115Z/ WILKES NC- 359 PM EST WED MAR 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EST FOR WILKES COUNTY... AT 354 PM EST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ROARING RIVER...OR ABOUT NEAR RONDA...MOVING EAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLINGMAN. HAIL UP TO QUARTER SIZE HAS BEEN REPORTED NEAR THE WILKES COUNTY AIRPORT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3630 8119 3613 8114 3612 8089 3636 8096 $$ 05
000 WWUS51 KRNK 232117 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 416 PM EST WED MAR 23 2005 NCC193-232126- /O.EXP.KRNK.SV.W.0001.000000T0000Z-050323T2115Z/ WILKES NC- 416 PM EST WED MAR 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WILKES COUNTY EXPIRED AT 415 PM EST... THE SEVERE THUNDERSTORM HAS EXITED WILKES COUNTY...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 415 PM TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3630 8119 3613 8114 3612 8089 3636 8096 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 6:57 PM EST, 51 minutes earlier.
Area forecast discussion, Jan 13, 6:57 PM EST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EST THU JAN 13 2005
.AVIATION...
COLD FRONT STILL TO OUR WEST WITH MILD SOUTHERLY FLOW IN ADVANCE.
SHOWERS ARE BECOMING MORE NUMEROUS ACROSS THE REGION...WITH
WIDESPREAD COVERAGE OF SHOWERS EXPECTED AROUND MIDNIGHT IN ADVANCE
OF THE FRONT...WITH ACTUAL FROPA IN THE PRE-DAWN HOURS. CEILINGS
WILL FLUCTUATE CONSIDERABLY BETWEEN VFR AND IVR ACROSS THE AREA.
WHERE SHOWERS HAPPEN TO BE...IFR...OR MAYBE LOWER CEILINGS ARE
EXPECTED. OUTSIDE THE RAIN AREAS VFR OR MAYBE MVFR. WINDS WILL BE ON
THE GUSTY SIDE THANKS TO A SOUTHERLY 40-50KT JET AT 850 MB.
CONVECTIVE SHOWERS MAY MIX THESE SPEEDS TO THE GROUND...BUT HAVE
GONE A BIT MORE CONSERVATIVE IN THE TAFS FOR THE MOST LIKELY
SCENARIO.
BEHIND THE FRONT ANTICIPATE ABOUT 4 TO 6 HOURS WORTH OF IFR CEILINGS
THROUGH THE MID-MORNING HOURS ALONG WITH CONTINUED WIDESPREAD
SHOWERS. ENOUGH COLDER AIR MAY MAKE IT TO THE SE WV TAF SITES FOR A
MIX OF RAIN AND SNOW AROUND SUNRISE AND SHORTLY THERE AFTER. DRIER
AIR AND GOOD SUBSIDENCE MAKE INTO THE AREA BY NOON TOMORROW...WITH
SKIES CLEARING BY THE AFTERNOON. SE WV SITES WILL PROBABLY HAVE THE
CLOUD COVER THE LONGEST GIVEN NW UPSLOPE WINDS.
&&
.PREVIOUS DISCUSSION... (ISSUED 240 PM EST THU JAN 13 2005)
SHORT TERM (TONIGHT THROUGH FRIDAY)...
STILL EXPECTING A STRONG SHRTWV TO COME THRU AND CHANGE THE UPPER
PTTN TO A BROAD TROF BY FRI. MODESL SHOWING VERY IMPRESSIVE UPPER
DIFFLUENCE IN THE RRQ OF THE UPPER JET TNGT...ESPECIALL 06-12Z.
SLY SFC WL WILL SHFT TO THE WEST WITH THE PASSAGE OF THE PRE-FRONTAL
TROF THEN TO THE NW AS THE CDFNT COMES THRU. MESOETA TIMING BRING
THE CONVECTIVE LINE WITH THE PRE-FRONTAL BNDRY ACRS THE CWA 03-09Z.
BY THE TIME THE SFC TROF CROSSES THE BLUE RIDGE THERE IS LESS
SEPERATION BETWEEN THE PRE-FRONTAL BNDRY AND THE CDFNT...SO ALL
FEATURES WL BE ALL THE WAY THRU THE CWA JUST AFT 12Z FRI.
HIGH 85-3RH MOVES EAST OUT OF CWA 12-21Z FRI. BEST 7-3QC 21-06Z
TNGT. BIGGEST TEMP DROP WL BE IN THE FAR WRN COUNTIES TNGT BUT
ALMOST STEADY IN THE FAR EAST. NO MAJOR CHANGES TO FRI MAXES.
MESOETA HOLDS ON TO UPSLOPE CONVERGENCE...ESPECIALLY ALONG THE SRN
BLUE RIDGE UNTIL THE MAIN FNT ARRIVES. SO WL KEEP CHC POPS OUT AHEAD
OF THE FNT THIS EVE IN THE NRV...NW NC MOUNTIANS AND IN FOOTHILLS
SOUTH OF ROA...CLOSE TO WERE THE AXIS HAS BEEN MOST OF THE DAY.
PLENTY UNSTABLE ENOUGH WITH A HIGH ENOUGH CAPE TO KEEP THUNDER
IN...ESPECIALLY IN THE SW THIS EVE.
WL BE ISSUING A COMBINATION OF HIGH WIND WARNINGS AND WIND
ADVISORIES TO ACCOUNT FOR THE 50-70 KT LOW LVL JET AT HIGHER
ELEVATIONS AND FOR THE POTENTIAL MIXING DOWN OF THESE WINDS IN THE
LEE OF THE BLUE RIDGE AS THE LINE OF SHOWERS AND THUNDERSTORMS COMES
THORUGH.
LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
BROAD MEAN UPR TROF SHIFTS TO THE EAST COAST. VERY COLD HIGH
PRESSURE BUILDS FROM THE NORTHERN PLAINS INTO THE MID-ATLANTIC OVER
THE WEEKEND. COOLED DOWN HIGH TEMPERATURES IN SOUTHSIDE ON SUNDAY.
LOWERED HIGH TEMPERATURES ON MONDAY AND TUESDAY. ADJUSTED DEW POINT
TEMPERATURES FOR SUNDAY INTO TUESDAY. KEEP THE LIGHT POPS IN
ON MONDAY AND WEDNESDAY IN WEST VIRGINIA WITH RE-INFORCING SHOTS.
MADE ONLY MINOR CHANGES FOR WEDNESDAY AND THURSDAY.
AVIATION...
VERY STRONG COLD FRONT WILL CROSS THRU THE FA TNGT BETWEEN 03-12Z.
SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY HEAVY RAIN WILL
RAPDILY REDUCE CIGS AND VSBYS DOWN TO IFR ALONG AND JUST AHEAD OF FNT.
CIGS WL STAY IFR FOR A FEW HOURS BEHIND THE FRONT BUT VSBYS WILL
IMPROVE SINCE THE SHOWERS WL END QUICKLY. THERE MAY BE SOME SNOW MIXED
IN WITH THE RAIN IN BLF AND LWB AROUND 12Z AS TEMERATURES DROP SHARPLY
BACK DWN TO SEAONSAL VALUES BEHIND THE FNT.
CLIMATE...
RECORDS FOR THURSDAY 1/13
ROA 70/1960
LYH 74/1932
DAN 74/1960
RNK 64/1963
BLF 66/1972
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FOR VAZ019-VAZ020-VAZ023-VAZ024-VAZ032-
VAZ033-VAZ034-VAZ035-VAZ043 FROM 6 PM THURSDAY UNTIL 4 AM
FRIDAY.
...WIND ADVISORY FOR VAZ043 FROM 4 AM FRIDAY UNTIL 7 AM FRIDAY.
...WIND ADVISORY FOR VAZ007-VAZ009-VAZ010-VAZ011-VAZ012-VAZ013-
VAZ014-VAZ015-VAZ016-VAZ017-VAZ018-VAZ022 FROM 6 PM
THURSDAY UNTIL 4 AM FRIDAY.
...WIND ADVISORY FOR VAZ044-VAZ045-VAZ046-VAZ047-VAZ058-VAZ059
FROM 6 PM THURSDAY UNTIL 7 AM FRIDAY.
NC...WIND ADVISORY FOR NCZ001-NCZ002-NCZ018 FROM 6 PM THURSDAY
UNTIL 4 AM FRIDAY.
...HIGH WIND WARNING FOR NCZ003-NCZ019 FROM 6 PM THURSDAY UNTIL 4
AM FRIDAY.
...WIND ADVISORY FOR NCZ004-NCZ005-NCZ006-NCZ020 FROM 6 PM
THURSDAY UNTIL 7 AM FRIDAY.
WV...WIND ADVISORY FOR WVZ042-WVZ043-WVZ044-WVZ045 FROM 6 PM
THURSDAY UNTIL 4 AM FRIDAY.
&&
DSHazardous weather outlook, Jan 13, 5:22 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 522 PM EST THU JAN 13 2005 NCZ001-002-018-VAZ007-009>018-022-WVZ042>045-141200- ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-CRAIG VA-FLOYD VA-GILES VA- GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-MONTGOMERY VA- PULASKI VA-ROANOKE VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC- WYTHE VA- 522 PM EST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... ...WIND ADVISORY FROM 6PM THIS EVENING THROUGH 4AM FRIDAY... STRONG GUSTY WINDS AHEAD OF AN APPROACHING COLD FRONT ARE EXPECTED TONIGHT. WIND GUSTS OF 50 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ003-019-VAZ019-020-023-024-032>035-141200- ALLEGHANY VA-AMHERST VA-BATH VA-BEDFORD VA-BOTETOURT VA-FRANKLIN VA- PATRICK VA-ROCKBRIDGE VA-SURRY NC-WILKES NC- 522 PM EST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... ...HIGH WIND WARNING FROM 6PM THIS EVENING THROUGH 4 AM FRIDAY... A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT TONIGHT. AS THESE SHOWERS MOVE ACROSS THE AREA...WIND SPEEDS MAY GUST TO NEAR 60 MILES AN HOUR. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ004>006-020-VAZ043>047-058-059-141200- APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC- YADKIN NC- 522 PM EST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... ...WIND ADVISORY FROM 10 PM THIS EVENING THROUGH 7AM FRIDAY... WINDS MAY GUST TO NEAR 50 MPH OVERNIGHT. THE STRONG WINDS WILL BE ASSOCIATED WITH A LINE OF SHOWERS THAT MOVES THROUGH THE AREA DURING THE OVERNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jan 13, 7:16 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 716 PM EST THU JAN 13 2005 NCZ003-019-020-140110- SURRY NC-WILKES NC-YADKIN NC- 716 PM EST THU JAN 13 2005 AT 710 PM...A LINE OF THUNDERSTORMS EXTENDED FROM LOW GAP TO WILKSBORO NORTH CAROLINA. THESE THUNDERSTORMS WERE RAPIDLY MOVING TO THE NORTHEAST AT 45 MILES AN HOUR...AND SHOULD REACH MOUNT AIRY AND ELKIN BY 8:00 PM. A PERIOD OF HEAVY RAIN IS LIKELY. IN ADDITION TO THE RAIN... THUNDERSTORM WINDS OF AROUND 50 MILES AN HOUR MAY ALSO OCCUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 10:08 PM EST | Tornado Warning | RNK | Surry, Yadkin | 175 days |
| Jan 13, 10:30 PM EST | Flash Flood Warning | RNK | Watauga | 3 hr |
| Jan 13, 11:42 PM EST | Tornado Warning | RNK | Yadkin | 175 days |
| Jan 13, 11:57 PM EST | Tornado Warning | RNK | Yadkin | 175 days |
| Jan 14, 12:58 AM EST | Flash Flood Warning | RNK | Surry | 2 hr |
| Jan 14, 1:14 AM EST | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 69 days |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.